Huffing Paint – Sure Signs Your Teen is at Risk of an Inhalant Addiction
Inhalant addiction may not be very popular in today’s culture but they do exist and it is important for parents to know what to look for in their teens. According to the NIH, inhaling household products (glue, paint, hair spray, etc.) even once can disrupt the heart’s rhythm and lower oxygen levels, which in larger doses can cause death.
There are a few sure signs that a teen is at risk of an inhalant addiction. Call 800-683-3270 (Who Answers?) if your teen displays any of these signs.
Read the Signs
Household products such as glue, paint, lighter fluid, and hair spray can be used to make people high, which can project a few warning signs of an inhalant addiction that are similar to those under the influence of alcohol.
These inhalants depress the central nervous system, which allows the individual to feel much less inhibited and in control of themselves. These signs can include a lack of coordination, slurred speech, euphoria, lightheadedness, dizziness, hallucinations, and delusions.
See the Symptoms
With the repeated use of inhalants, teens will begin to show many symptoms during and after use. Inhalants cause many people to feel a loss of ambitions, lasting drowsiness, and lack of control over themselves, confusion, migraines, vomiting, and nausea.
These symptoms are usually easy to spot and as mentioned above, can resemble alcohol abuse.
The Side Effects
The effects of inhalants are deadly due to the highly concentrated amounts of chemicals in different aerosol sprays and solvents that can cause heart failure and even death. The toxic vapors replace the air in the lungs, which deprives the body of oxygen and cause hypoxia.
According to the NIDA, “sudden sniffing death” can occur in minutes and can result from a single session of inhalation, even with an otherwise healthy teen. In extreme cases, a teen can suffocate from the inhalant, especially if he or she use paper or plastic bags or use the fumes in a closed in area.
Effects on the Brain
Hypoxia can occur during inhalant addiction, which damages the important cells of the brain. The symptoms of this can vary depending on which region of the brain is damaged and affected, which can also depend on the type of inhalant that is used.
For example, if the hippocampus is impaired, the individual will have a hard time with their memory, learning new things, or having simple conversations with people because of their inability to focus.
The Inhalant Detox
Treatment centers usually have a specific program for inhalant abuse and addiction that is designed to help people quit and live without the need for inhalants. These programs will begin with a detox, then work their way to teaching the individual how to cope with their daily stresses in more heathy and productive ways.
It is important to seek professional treatment when a teen decides to become sober, as the withdrawal symptoms can be intense. These symptoms can include depression, anxiety, irritability, insomnia, extreme fatigue, hard tremors, vomiting, nausea, and brief hallucinations
Though it is not as well known as other forms of addiction, inhalant addiction is a serious and very dangerous one and parents should be aware of the signs of it in their teens before it ends in disaster.
The signs and symptoms may be what saves the teen from brain damage, heart disease, and death, but it is important that he or she seek professional medical treatment to help them through the harsh withdrawal symptoms.
Even accidental inhalation of these chemicals can be treacherous, but if teens use them to deal with their stress, it can cause irreversible damage that they will have to live with for the rest of their lives.
If you or someone you care about is suffering from inhalants and needs help, please call 800-683-3270 (Who Answers?) to speak with an understanding specialist that can assist you.